Kansas, 2009

Damaging Winds in Kansas, August 25, 2009

August 25, 2009 · NWS TOP · 6 events in 1 county or zone

During the evening of August 25, 2009 a slow moving cold front sagged southward into northeastern Kansas. Meanwhile an upper level disturbance moved through the area triggering convection which led to strong gusty winds in Ottawa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the evening of August 25, 2009 a slow moving cold front sagged southward into northeastern Kansas. Meanwhile an upper level disturbance moved through the area triggering convection which led to strong gusty winds in Ottawa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 25, 5:18 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 25, 5:18 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT TUE AUG 25 2009

.UPDATE...
UPDATED THE AVIATION DISCUSSION FOR THE 00Z TAFS.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
AM A LITTLE CONSERVATIVE IN THAT HAVE KEPT TAFS VFR IN SPITE OF THE
MET GUIDANCE AND DO NOT BRING PRECIP INTO TERMINALS UNTIL LATE
TONIGHT. WITH MID AND UPPER LEVEL WINDS PARALLEL TO THE SFC
FRONT...IT IS NOT EXPECTED TO MAKE MUCH PROGRESS SOUTHEAST TONIGHT.
THINK THE BETTER CHANCES FOR PRECIP WILL BE TOWARDS 12Z FOR TOP AND
FOE AS A MID LEVEL WAVE AMPLIFIES OVER WESTERN AND CENTRAL KS
THROUGH THE MORNING...A LITTLE SOONER FOR MHK. WITH MODEL PROGS
KEEPING THE AREA WITHING THE DEEP MOISTURE AXIS AND POTENTIAL FOR
PROLONGED LARGE SCALE ASCENT...HAVE INSERTED PREVAILING -SHRA...BUT
DO NOT HAVE ENOUGH CONFIDENCE IN TIMING TS TO INCLUDE A TEMPO JUST
YET. ONCE THE BOUNDARY FINALLY PUSHES SOUTHEAST...SOME MVFR CIGS MAY
MOVE IN. THINK THIS IS MOST LIKELY DURING THE LATE MORNING AND EARLY
AFTERNOON WEDNESDAY.

WOLTERS

&&

.PREV DISCUSSION.../338 PM CDT TUE AUG 25 2009/
LATEST SURFACE ANALYSIS AT 20Z SHOWS THE FRONTAL BOUNDARY FROM
SOUTHEAST NEBRASKA TO NEAR SLN THEN INTO SOUTHWEST KANSAS. SURFACE
DEW POINTS HAVE POOLED INTO THE LOWER 70S ACROSS MUCH OF NORTHEAST
AND NORTH CENTRAL KANSAS THIS AFTERNOON. LATEST MUCAPE ANALYSIS WAS
SHOWING 3000-4000 J/KG ACROSS THE CWA BUT CONVECTIVE INHIBITION WAS
LARGE OWING TO CAP. THE CAP WAS WEAKENING FURTHER NORTH IN NEBRASKA
AND INTO NORTHWEST KANSAS. THE SUBTROPICAL MOISTURE PLUME AROUND THE
PERIPHERY OF THE UPPER HIGH EXTENDED FROM THE GREAT LAKES ACROSS
INTO SOUTHWEST KANSAS. PROFILERS AND WATER VAPOR LOOP SHOW SOME
WAVES MOVING WITHIN THE PLUME OVER NEW MEXICO.

FOR TONIGHT HAVE CHANGED VERY LITTLE OF THE PRECIPITATION FORECAST
AS FRONT SAGS THROUGH THE CWA AND INTERACTS WITH UNSTABLE ATMOSPHERE
AND ENTRANCE REGION OF UPPER JET. FORECAST SOUNDINGS SHOW CAP
WEAKENING THIS EVENING ACROSS NORTHERN KANSAS. ALSO WITH PARALLEL
UPPER FLOW FRONT WILL NOT MOVE MUCH THROUGH THE NIGHT. COULD SEE
SOME LOCALLY HEAVY RAINFALL TONIGHT ESPECIALLY ACROSS NORTHEAST
KANSAS TONIGHT. MARGINAL SHEAR PROFILES TONIGHT WILL PRECLUDE
ANYTHING MORE THAN AN ISOLATED SEVERE STORM.

FOR WEDNESDAY A SHORTWAVE TROUGH WILL MOVE OUT FROM THE ROCKIES AND
ACROSS KANSAS. GOOD POOLING OF MOISTURE ACROSS THE CWA AND FRONTAL
BOUNDARY WILL LIKELY BE LOCATED ACROSS EAST CENTRAL KANSAS BY
AFTERNOON. AFTER MORNING CONVECTION WILL SEE SOME REDEVELOPMENT IN
THE AFTERNOON AS THE UPPER TROUGH MOVES INTO CENTRAL KANSAS IN THE
AFTERNOON. HAVE INCREASES PRECIPITATION CHANCES SLIGHTLY OVER
CURRENT FORECAST.

LOWS TONIGHT MAINLY IN THE UPPER 60S WITH HIGHS IN THE UPPER 70S TO
MID 80S ON WEDNESDAY.

53

SECOND SHORTWAVE TROUGH...NOW OVER WESTERN UT/AZ AREA....WILL
MOVE ACROSS THE CWA WEDNESDAY NIGHT INTO THURSDAY. THIS WAVE WILL
NOT ONLY HELP TO PUSH THE COLD FRONT FURTHER SOUTH...BUT ALSO
PROVIDE INCREASING MID LEVEL DRYING AND SUBSIDENCE NORTHWEST TO
SOUTHEAST ACROSS THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY AS IT
MOVES THROUGH. THEREFORE...HAVE TRIMMED POPS ACROSS THE NORTHERN CWA
WEDNESDAY NIGHT WITH HIGH POPS STILL ACROSS THE SOUTH...THEN TRIMMED
PRECIP CHANCES TO ONLY THE SOUTHEAST HALF OF THE CWA THURSDAY. HAVE
LIMITED PRECIP CHANCES TO ONLY A SLIGHT CHANCE NEAR AND TO THE SOUTH
OF I 35 THURSDAY NIGHT. WITH SOME LINGERING PRECIP CHANCES...POST
FRONTAL STRATUS AND CAA INTO THURSDAY...HIGH TEMPS WILL STILL BE
WELL BELOW NORMAL FOR LATE AUGUST WITH HIGHS IN THE UPPER 70S. MORE
SUNSHINE ON FRIDAY SHOULD HELP HIGHS REACH INTO THE LOWER 80S ACROSS
MUCH OF THE CWA FRIDAY.

KEPT THE WEEKEND AND EARLY NEXT WEEK DRY AS THE MODELS CONTINUE
NORTHWEST FLOW AND A REINFORCING PUSH OF COOLER AIR OVER THE WEEKEND
AS UPPER TROUGH DEEPENS OVER THE GREAT LAKES. THIS WILL KEEP LOWS
SUNDAY INTO MONDAY AND TUESDAY IN THE 50S WITH HIGHS IN THE UPPER
70S TO LOWER 80S SATURDAY AND SUNDAY...THEN MAINLY THE LOWER 80S
MONDAY AND TUESDAY. THE NEW ECMWF CONTINUES TO BE SLOWER THAN THE
GFS WITH THE EASTWARD TRANSLATION OF THE GREAT LAKES TROUGH INTO
EARLY NEXT WEEK...SO LEANED MORE WITH THE ECMWF SOLUTION OVER THE
GFS IN KEEPING PRECIP FURTHER TO THE SOUTHWEST OF THE CWA EARLY NEXT
WEEK.

63

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 25, 6:16 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT TUE AUG 25 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-270030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
716 PM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL
KANSAS THROUGH THE EVENING HOURS...GENERALLY WEST OF A LINE FROM
ABILENE TO WASHINGTON. THE MAIN HAZARDS ASSOCIATED WITH THESE
STORMS WILL BE LARGE HAIL UP TO GOLFBALLS AND TORRENTIAL RAINFALL
PRODUCING FLASH FLOODING. THE POTENTIAL FOR SEVERE THUNDERSTORMS IS
EXPECTED TO DIMINISH AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT
AS ANOTHER UPPER SYSTEM MOVES ACROSS THE STATE. THIS ACTIVITY
SHOULD BE ON THE DECREASE FROM NORTHWEST TO SOUTHEAST THURSDAY
AFTERNOON INTO THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED THROUGH 10 PM ACROSS NORTH CENTRAL KANSAS.

WOLTERS

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
August 25, 7:34 PM CST
Where
Ottawa County, 4.66 mi SW of Sumnerville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -97.820

A trained spotter reported an estimated 60 mph wind gust.

Thunderstorm Wind, Ottawa

When
August 25, 7:40 PM CST
Where
Ottawa County, 4.82 mi E of Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.150, -97.810

A member of the public reported an estimated 60 mph wind gust.

Thunderstorm Wind, Ottawa

When
August 25, 7:43 PM CST
Where
Ottawa County, 1.48 mi NNE of Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.170, -97.890

A small tree's limbs a couple inches in diameter broke with an estimated gust of 55 to 60 mph.

Thunderstorm Wind, Ottawa

When
August 25, 7:51 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -97.710

A trained spotter reported an estimated 60 mph wind gust, and also reported hail up to the size of dimes.

Thunderstorm Wind, Ottawa

When
August 25, 8:04 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.120, -97.710

Strong winds knocked down part of a picket fence.

Thunderstorm Wind, Ottawa

When
August 25, 8:09 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -97.710

Limbs up to 4 inches in diameter snapped from maple trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194298, 194299, 194300, 194301, 194302, 194303.